Texas, 2026

High Wind in Texas, March 27, 2026

March 27, 2026 · NWS LUB · 8 events in 8 counties and zones

On the early morning hours of the 27th, a strong cold front moved through the region. Winds immediately behind the front increased with some areas observing very brief severe wind gusts.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the early morning hours of the 27th, a strong cold front moved through the region. Winds immediately behind the front increased with some areas observing very brief severe wind gusts.

High wind gusts from Texas Tech University West Texas mesonet sites are listed below:

68 mph at Lesley (Hall County)|59 mph at Tulia (Swisher County),|58 mph at Guthrie (King County),|58 mph at Olton (Lamb County),|58 mph at Amherst (Lamb County),|58 mph at White River Lake (Crosby County),|58 mph at Graham (Garza County), and|58 mph at Dimmitt (Castro County).

High wind reports from Automated Surface Observing Systems (ASOS) are listed below:

60 mph at Lubbock International Airport (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 26, 11:18 PM CST, 2 hours 35 minutes earlier. Its key messages:

  • Issued at 1209 AM CDT Fri Mar 27 2026
  • Strong winds are expected Friday, with much cooler temperatures and thick cloud cover.
  • Southerly breezes return this weekend, with temperatures warming up into next week.
Area forecast discussion, Mar 26, 11:18 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1218 AM CDT Fri Mar 27 2026

...New AVIATION...

.KEY MESSAGES...
Issued at 1209 AM CDT Fri Mar 27 2026

 - Strong winds are expected Friday, with much cooler temperatures and
   thick cloud cover.

 - Southerly breezes return this weekend, with temperatures warming
   up into next week.

&&

.SHORT TERM...
(Tonight through Saturday morning)
Issued at 1038 PM CDT Thu Mar 26 2026

In the mid/upper-levels, a 588 dam subtropical ridge was centered
over the TX Big Bend, with shortwave impulse propagating about the
apex of the ridge and over the Raton Mesa. A quasi-zonal jet streak
stretched across the northern half of the U.S. continues to attain a
more-broadly cyclonic component due to a semi-progressive wave train
over the polar latitudes, which has acted to slightly dampen the
amplitude of the subtropical ridge over the region compared to last
evening. The ridge will continue to wobble over the TX Big Bend for
the remainder of the short-term period and beyond, as only a modest
concavity to the northern jet stream will occur via interactions
from an expansive cyclone meandering over the Hudson Bay and as a
positively-tilted trough digs into the central Pacific Ocean. While
geopotential height tendencies will remain near-neutral over the CWA
as the center of the ridge remains over the TX Big Bend, much cooler
temperatures are expected area-wide Friday.

At the surface, a synoptic cold front was moving southward into the
TX PH, and was drawn along a line from PUB-TAD-DHT-BPC-GAG, with the
front resembling a typical wavy-like contour across the TX PH. That
is, a faster, southward progression across higher terrain of the TX
PH and the northern areas of the Caprock. The lee cyclone was near
BPC, with a dryline extending south-southwestward along a line from
Happy-LLN-HOB. Surface winds have since backed south-southeast to
the east of the dryline, with winds veering westward in the far
southwestern TX PH where a pre-frontal surface trough lies between
the dryline and synoptic cold front. The 50-degree isodrosotherm was
delineated along the lee of the Caprock Escarpment, where relative
humidity has since recovered above 30 percent. Based on a manual use
of time-of-arrival tools, the synoptic cold front is expected to
arrive in the far southwestern TX PH prior to 06Z (1 AM CDT), with
the front lagging slightly behind for the rest of the far southern
TX PH. Mesonet and METAR data across the OK/TX PH and into western
KS have observed sustained wind speeds between 25-35 mph, with gusts
peaking between 50-55 mph. Therefore, the Wind Advisory will remain
as-is, with no upgrade to a High Wind Warning necessary.

Northerly winds between 25-35 mph, with gusts up to 50-55 mph, will
be common Friday morning, with the highest gust potential focused
with the immediate passage of the cold front. Post-frontal pressure
tendencies have spiked 3 mb/1 hr on WTM data in the northern TX PH,
which fits well with what the NWP guidance has been indicating over
the last several forecasts (i.e., pressure rises of about 10 mb/3
hr). A rogue gust to 60 mph will certainly be possible along the lee
of the Caprock Escarpment where highly localized gap wind effects
occur, but otherwise, winds are forecast to remain within the bounds
of advisory criteria. Westerly flow atop the steeply sloped cold
front will result in the formation of a substantial warm nose, with
an expectation for low-level stratus to develop and thicken during
the predawn hours. The stratus deck may become thick enough to
produce drizzle, but the strong winds will result in the shedding of
the already-tiny droplets, counteracting a more-widespread drizzle
event from coming to fruition as the drizzle succumbs to evaporation
within the shallow, and drier, sub-cloud layer. Patchy drizzle has
been introduced in the Rolling Plains, which is where the deepest
saturation of the columns should occur by the late-morning hours.

Northerly winds will gradually veer northeastward by early Friday
afternoon as a 1040 mb surface high continues to rotate southward
into the central Great Plains. Afternoon temperatures were also
cooled, with highs forecast to peak in the lower 50s across the
Caprock and into the middle 50s in the Rolling Plains, due to the
combination of the strong CAA and dense overcast. This will also
keep fire weather concerns at bay Friday afternoon as RH minima will
remain above 30 percent. Blustery winds will become slightly breezy
by early Saturday morning while veering eastward beneath a thick
overcast, although ceilings should rise even during the overnight
hours into Saturday morning. Chilly temperatures are forecast across
Saturday morning, with lows near or below freezing for portions of
the Caprock while remaining in the lower 40s in the Rolling Plains.

Sincavage

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 1038 PM CDT Thu Mar 26 2026

Benign weather is expected Saturday, with return flow becoming
established by the afternoon hours as the polar surface high rotates
into the Middle MS River Valley and leeward pressure falls resume
across the High Plains. Temperatures will be slow to rebound beneath
the slow erosion of the stratus deck, but highs will be about 5-10
degrees warmer than Friday, depending on locale. The subtropical
ridge is forecast to wobble slightly poleward this weekend before
eventually shifting eastward early next week. Broadly cyclonic flow
is then forecast to expand over the Intermountain West, as the
positively-tilted trough discussed in the short-term section moves
onshore, albeit in a dilapidated state. The presence of a dryline
beneath modest southwesterly flow aloft may yield the potential for
a thunderstorm or two, but confidence in spatiotemporal coverage is
far too low at this time. Therefore, the forecast remains dry for
all of next week, with another cold front arriving by mid-week.

Sincavage

&&

.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Fri Mar 27 2026

Breezy southwesterly winds will continue for the next couple of
hours. A cold front currently sitting just north of the CWA is
progged to pass through the region in a few hours. Breezy to
strong northerly winds up to 30 knots are expected through the
morning hours following the front. By the afternoon, winds are
expected to shift to the northeast, however will remain strong
before decreasing through the evening hours. VFR conditions will
prevail pre- front, however MVFR ceilings are expected to fill in
over all three TAF sites following the front. These low ceilings
are expected to linger through the early afternoon.

&&

.FIRE WEATHER...
Issued at 1038 PM CDT Thu Mar 26 2026

A strong cold front will continue to move southward across W TX
during the predawn hours Friday, with northerly winds of 25-35 mph
and gusts up to 55 mph expected. The highest gusts should occur
immediately following the passage of the front. Low clouds are also
expected to develop and thicken before sunrise, with the potential
for light drizzle in the Rolling Plains. High temperatures will be
nearly 50 degrees cooler than Thursday, with highs peaking in the
lower-middle 50s for most of W TX. This will yield RH minima above
30 percent for most of the forecast area, with the exception of the
far southeastern TX PH where RH of 25 percent is forecast. Despite
the strong winds, the higher RH values and thick overcast will
counteract the stronger winds with respect to the Red Flag
potential. Winds will veer northeastward near noontime, with winds
gradually diminishing throughout the afternoon hours and into the
evening. Winds will then veer eastward heading into Saturday morning
while weakening to 10 mph. A Wind Advisory is in effect area-wide
between 1 AM and 7 PM CDT Friday. The Red Flag Warning is still in
effect for the time being between 12 PM and 8 PM CDT Friday, but the
potential for Red Flag conditions coming to fruition appears to be
dwindling due to the much cooler temperatures and higher RH.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for TXZ021>044.

Red Flag Warning from noon today to 8 PM CDT this evening for
TXZ021>044.

&&

SHORT TERM...09
LONG TERM....09
AVIATION...10
Hazardous weather outlook, Mar 27, 1:22 AM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
222 AM CDT Fri Mar 27 2026

TXZ021>044-280730-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
222 AM CDT Fri Mar 27 2026

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A strong cold front will move through West Texas early this morning.
North winds between 25-35 mph, with gusts up to 55 mph, are expected.
A Wind Advisory is in effect for the entire forecast area between 1
AM and 7 PM CDT. A Red Flag Warning is also in effect for the entire
forecast area between 12 PM and 8 PM CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Castro

When
March 27, 1:53 AM CST
Where
Castro forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Hall

When
March 27, 1:54 AM CST to 2:35 AM CST
Where
Hall forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Swisher

When
March 27, 2:31 AM CST to 2:32 AM CST
Where
Swisher forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 27, 2:42 AM CST to 2:56 AM CST
Where
Lamb forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 27, 3:00 AM CST to 3:02 AM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, King

When
March 27, 4:01 AM CST to 4:03 AM CST
Where
King forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

High Wind, Garza

When
March 27, 4:25 AM CST
Where
Garza forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Crosby

When
March 27, 4:48 AM CST
Where
Crosby forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316215, 1316214, 1316216, 1316217, 1316221, 1316218, 1316219, 1316220.